MAUDE Adverse Event Report: BIOSENSE WEBSTER INC. NAVISTAR¿ ELECTROPHYSIOLOGY CATHETER; CATHETER, ELECTRODE RECORDING

BIOSENSE WEBSTER INC. NAVISTAR¿ ELECTROPHYSIOLOGY CATHETER; CATHETER, ELECTRODE RECORDING
Catalog Number NS7TCFL174HS
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); No Code Available (3191)
Date of Event 02/21/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
On (b)(6) 2019, the biosense webster inc.¿s product analysis lab received the device for evaluation.Initial visual analysis observed no physical damage on the returned device.The product analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.A manufacturing record evaluation was performed for the finished device 30117298m number, and no internal actions were found during the review.Concomitant medical products: concomitant bwi product: pentaray nav eco catheter (us catalog # d128211; lot # 30122481l).(b)(6).(b)(4).
 
Event or Problem Description
It was reported that a (b)(6) male patient with history of atrial fibrillation (afib) underwent a supraventricular tachycardia (svt) ablation procedure with a thermocool® smart touch¿ electrophysiology catheter and a navistar¿ electrophysiology catheter and suffered cardiac arrest (requiring surgical intervention) and death.During the procedure, a navistar¿ electrophysiology catheter was inserted into the patient¿s body.After mapping and before ablation, the patient developed atrial fibrillation.The physician decided to change the navistar¿ electrophysiology catheter to a pentaray nav high-density mapping eco catheter and a thermocool® smart touch¿ electrophysiology catheter.Five minutes later, the physician prepared to set up the model, and found the patient had become unconscious and hypotensive.The patient developed cardiac arrest.An unspecified surgical intervention was performed; however, patient¿s condition did not improve and although the patient was resuscitate once, the patient expired.Physician¿s opinion regarding the cause of the death is that it was caused by acute heart failure or myocardial infraction.No bwi product malfunctions were reported.Biosense webster manufacturer's reference number (b)(4) has two reports related to the same event: mfr # 2029046-2019-03108 for product code (b)(4) (thermocool® smart touch¿ electrophysiology catheter), mfr # 2029046-2019-03109 for product code (b)(4) (navistar¿ electrophysiology catheter).
 
Additional Manufacturer Narrative
It was reported that a 60-year-old male patient with history of atrial fibrillation (afib) underwent a supraventricular tachycardia (svt) ablation procedure with a thermocool® smart touch¿ electrophysiology catheter and a navistar¿ electrophysiology catheter and suffered cardiac arrest (requiring surgical intervention) and death.Device evaluation details: the device evaluation has been completed.The device was visually inspected and it was found in good conditions.The magnetic sensor functionality was tested on carto and the catheter failed, error 105 was observed.A failure analysis was performed, the catheter was dissected and the sensor values were found within specifications, with this information, the failure can be attributed to a potential pc board failure.Then, an electrical test was performed on the catheter and it was found within specifications.No electrical malfunction was observed.Additionally, the catheter was tested on the generator and the temperature and impedance values were observed within specifications.Irrigation and deflection test were performed and it was found within specifications, the catheter was irrigating and deflecting correctly.A manufacturing record evaluation was performed and no internal actions related to the reported complaint were identified.The customer complaint was not confirmed.The root cause of the adverse event remains unknown.The instructions for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.Physician¿s opinion regarding the cause of the death is that it was caused by acute heart failure or myocardial infraction.No bwi product malfunctions were reported.The root cause of the pc board failure cannot be related to the manufacture process since there is evidence that the device was manufactured in accordance with documented specification and procedures, it could be related to the interaction of the device with other equipment during the procedure, however, this cannot be conclusively determined.Manufacturer¿s ref # (b)(4).
 
Additional Manufacturer Narrative
On 10/22/2019, biosense webster inc.Received additional information about this event.It was reported that an intraoperative electrophysiological examination was performed routinely through femoral vein to diagnose atrioventricular node reentrant supraventricular tachycardia.Diagnostic/ablation adjustable tip catheter (navistar¿ electrophysiology catheter) was selected for mapping right atrium modeling.After modeling, the patient's vital signs were stable without complaints.At this time, electrocardiogram monitoring showed atrial fibrillation rhythm, sustained, and could not be terminated spontaneously.After communicating with the patient, the surgeon decided to initiate radiofrequency ablation of atrial fibrillation.At this point, the patient had no apparent discomfort and had stable vital signs.Atrial septal puncture needle and sheath were used in radiofrequency ablation of atrial fibrillation.Pentaray star mapping catheter and thermocool® smart touch¿ electrophysiology catheter diagnostic/ablation adjustable bend catheter were selected to model and ablate the left atrium.Sudden patient death and the use of diagnostic/ablation adjustable bend guide, right atrial mapping modeling is not directly relevant.After atrial septal puncture, a pentaray star-shaped magnetoelectric double-positioning mapping catheter and an adjustable bend catheter for thermocool® smart touch¿ electrophysiology catheter diagnostic ablation were introduced, without modelling, mapping, ablation, and so there was no significant association.Additionally, the following products have been added to concomitant products section: thmcl smarttouch,tc,f,c3,obl; def 7f ns,4p,f,1-7-4mm,hyp,115; pentaray nav eco 7fr, d, 2-6-2 and the unknown atrial septal puncture needle and sheath.Manufacturer's ref # (b)(4).

Brand Name
NAVISTAR¿ ELECTROPHYSIOLOGY CATHETER
Common Device Name
CATHETER, ELECTRODE RECORDING
Manufacturer (Section D)
BIOSENSE WEBSTER INC.
33 technology drive
irvine CA 92618
MDR Report Key8599462
Report Number2029046-2019-03109
Device Sequence Number19381518
Product Code DRF
UDI-Device Identifier10846835000610
UDI-Public10846835000610
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P990025
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/06/2021
Device Catalogue NumberNS7TCFL174HS
Device Lot Number30117298M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2019
Initial Date Received by Manufacturer 04/17/2019
Supplement Date Received by Manufacturer05/29/2019
10/22/2019
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date06/18/2019
11/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PENTARAY NAV ECO 7FR, D, 2-6-2; THMCL SMARTTOUCH,TC,F,C3,OBL; UNKNOWN ATRIAL SEPTAL PUNCTURE NEEDLE AND SHEATH
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age60 YR